Wednesday, January 04, 2006

Thursday January 5, 2006
Hemodialysis in Salicylate overdose with normal level

Hemodialysis is recommended in salicylate overdose patients with a level at or above 100 mg/dL (cut it to half if history suggest chronic ingestion). But if there is any sign of neurological manifestation, dialysis is indicated despite normal level.
Salicylate cause "
neuroglycopenia" (lower CNS glucose level) despite normal serum glucose. As patient gets more and more acidotic, salicylate enters CNS and by direct effect cause neuroglycopenia.

7 indications of Hemodialysis in Salicylate poisoning

1. Mental status change
2. Pulmonary edema
3. Cerebral edema
4. Associated or with renal failure
5. Level at or above 100 mg/dL(half if chronic ingestion)
6. If fluid overload prevents alkalinization.
7. Patient continue to deteriorate clinically.

References: Click to get abstract/article
Toxicity, Salicylate - please register free at
2.An evidence based flowchart to guide the management of acute salicylate (aspirin) overdose -Emerg Med J 2002; 19:206-209
Salicylic acid